Illinois, 2009

Flooding in Illinois, June 11, 2009

June 11, 2009 · NWS LOT · 2 events in 2 counties and zones

Very heavy rain fell across parts of northern Illinois during the early morning hours of June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very heavy rain fell across parts of northern Illinois during the early morning hours of June 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 11, 5:47 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 5:47 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
647 AM CDT THU JUN 11 2009

.DISCUSSION...
400 AM...

FORECAST CHALLENGES THIS MORNING SIMILAR TO YESTERDAY. THE MAIN
SYNOPTIC FEATURE OF INTEREST CONTINUES TO BE THE WAVY QUASI-
STATIONARY BOUNDARY EXTENDING FRO. CENTRAL INDIANA TO NORTH CENTRAL
OKLAHOMA. AND LIKE LAST NIGHT...THE MODEL GUIDANCE IS OF LITTLE
HELP FOR THE SHORT TERM FORECAST PERIOD...FROM ROUGHLY 18Z THURSDAY
INTO THE WEEKEND. THE NEAR TERM...THROUGH 18Z TODAY WILL BE AN
EXERCISE IN PERSISTENCE AND TIMING THE SHORT WAVES MOVING THROUGH
THE REGION THIS MORNING.

SATELLITE IMAGERY AND...TO SOME EXTENT...THE HI RES NAM12...SHOW 2
SIGNIFICANT WAVES AFFECTING THE REGION. THE FIRST IS CROSSING OVER
CNTRL IL AT ISSUANCE TIME AND HAS LARGELY BEEN RESPONSIBLE FOR
TRIGGERING THE OVERNIGHT CONVECTION. OF CONSIDERABLE INTEREST IS
THE HEAVY RAINFALL THAT HAS OCCURRED ALONG THE KANKAKEE RIVER
VALLEY IN NERN IL/NWRN. RADAR ESTIMATES HAVE INDICATED AREAS OF 3
TO 5 INCH RAINFALL WHERE STRONG CELLS HAVE TRAINED. LATEST RADAR
IMAGERY INDICATES AN INTERESTING SCENARIO WITH WEST TO EAST
TRAINING OCCURRING ALONG THE I-80/KANKAKEE VALLEY AREA...AND MORE
LONGITUDINAL BANDS FURTHER TO THE SOUTH OVER CENTRAL IL/IN. THIS
WOULD SUGGEST 2 DIFFERENT PCPN REGIMES OCCURRING SIMULTANEOUSLY AND
IN CLOSE PROXIMITY TO EACH OTHER. THUS WILL HAVE TO KEEP LIKELY
AND CATEGORICAL POPS GOING THROUGH THE DAY TODAY FOR THE SOUTHERN
HALF OF THE CWA. AND...ONCE AGAIN...CANNOT RULE OUT AT LEAST SOME
ISOLD SHOWERS OVER NRN SECTIONS AS THE LATEST RADAR TRENDS SHOW
SHOW SOME SHOWER TRYING TO DEVELOP NORTH OF I-80...WHICH WILL BE
AIDED BY DAYTIME HEATING.

GIVEN THE ONGOING MODEL INCONSISTENCY...WILL MAKE LITTLE CHANGE TO
THE GOING FORECAST AS THE OVERALL PATTERN SHOULD SHOW LITTLE
CHANGE FOR THE NEXT FEW DAYS. WILL KEEP BELOW TEMPERATURES
GOING...WITH GENERALLY LOW 70S OVER MUCH OF THE CWA...AND AROUND
60 DEGREES NEAR THE LAKE FRONT. AS THE STRONGEST OF THE SHORT
WAVES RIPPLE THROUGH THE FLAT FLOW OVER THE MIDWEST TODAY AND
TONIGHT...PERIODS OF SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE...PARTICULARLY FOR THE SOUTHERN PORTIONS OF THE CWA. THE
SECOND WAVE SHOULD FINALLY PUSH TO THE EAST TOMORROW...ALLOWING
THE AREA TO DRY OUT. BUT UNTIL WE CAN GET A PATTERN
SHIFT...TEMPERATURES WILL REMAIN ON THE COOLER SIDE.

THE ONE AREA OF GUIDANCE CONSISTENCY COMES WITH THE LONGER TERM
FORECAST PERIOD. WILL REMAIN CAUTIOUSLY OPTIMISTIC THAT THERE IS
INDEED SOME TRUTH TO THE GFS AND ECMWF SOLUTIONS IN THAT THE BOTH
STILL WANT TO PUMP UP THE RIDGE OVER THE WRN CONUS IN RESPONSE TO
AN UPPER LOW DROPPING SLOWLY DOWN THE WEST COAST. THE UPPER LEVEL
FLOW PATTERN IS INDICATING MORE PROGRESSION FOR THE WEEKEND...SO
THE WARMING TREND SHOULD BEGIN BY SUNDAY. WITH AN UPPER LEVEL
RIDGE IN PLACE FOR SUNDAY AND EARLY NEXT WEEK...THE AREA CAN
FINALLY SEE A RETURN TO MORE SEASONABLE TEMPERATURES.

KREIN

&&

.AVIATION...
645 AM CDT

1200 UTC TAFS...OVERNIGHT CONVECTION HAS HAS SATURATED LOWER
LAYERS AND FORMED LOW MVFR CIGS FOR ORD AND MDW AND GYY. THIS
ADVECTING INTO DPA AS WELL. SO FAR RFD UNAFFECTED BY PCPN AND MSTR
ACCUMULATING UNDER THE INVERSION ENHANCED BY CONTD NE FLOW. STILL
LOOKING FOR WAVE TO BE PAST NRN IL IN THE AFTN AND HIGH PRESSURE
BUILDING IN...SO STILL TAKING IT VFR AROUND NOONTIME AND CLEARING
OUT AFT 00Z THIS EVENING. WINDS REMAIN NE THRU THURS NGT.

RLB

&&

.MARINE...
635 AM CDT

THE COMBINATION OF SURFACE HIGH ACROSS THE WESTERN GREAT LAKES AND
ANOTHER SURFACE WAVE RIDING ALONG THE FRONT STALLED TO THE SOUTH
OF LAKE MICHIGAN WILL RESULT IN CONTINUED NORTHEAST WINDS THROUGH
FRIDAY. THIS SURFACE WAVE WILL MOVE INTO THE OHIO RIVER VALLEY
FRIDAY...AS THE HIGH PRESSURE SYSTEM TO THE NORTH CONTINUES TO
SETTLE SOUTHWARD ACROSS THE WESTERN GREAT LAKES. AS THIS HIGH
DRIFTS OVER LAKE MICHIGAN...NORTHEAST WINDS 10 TO 15 KNOTS WILL
DIMINISH IN SPEED ON SATURDAY AND BECOME SOUTH SATURDAY
AFTERNOON/EVENING AS AN AREA OF LOW PRESSURE MOVES ACROSS ONTARIO.
THE LOW PRESSURE AREA WILL MOVE INTO WESTERN QUEBEC BY MONDAY
MORNING AS A REINFORCING RIDGE OF HIGH PRESSURE BUILDS INTO THE
REGION. A RELATIVELY WEAK GRADIENT WILL BE MAINTAINED THROUGH THE
PERIOD...AND DO NOT FORESEE ANY POTENTIAL FOR MARINE HEADLINES
THROUGH THE WEEKEND.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 11, 3:44 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
444 AM CDT THU JUN 11 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
444 AM CDT THU JUN 11 2009 /544 AM EDT THU JUN 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER LOCATIONS
SOUTH OF INTERSTATE 80 THROUGH EARLY AFTERNOON. THESE STORMS WILL
BE ACCOMPANIED BY HEAVY DOWNPOURS. REPEATED STORM DEVELOPMENT OVER
THE SAME AREA WILL LEAD TO FLOODING AND FLASH FLOODING. HEAVY
RAINFALL ON THE ORDER OF 3 TO 5 INCHES HAS ALREADY FALLEN OVER
PORTIONS OF NORTHERN KANKAKEE IN ILLINOIS...AND LAKE AND PORTER
COUNTIES IN NORTHWEST INDIANA. ADDITIONAL HEAVY RAINFALL OF 2 TO 3
INCHES IS POSSIBLE TODAY ALONG INTERSTATE 80 IN ILLINOIS AND ALONG
THE KANKAKEE RIVER VALLEY IN NORTHWEST INDIANA.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHERN
ILLINOIS NORTH OF INTERSTATE 80 THROUGH EARLY THIS AFTERNOON AS
WELL.

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON AND
EVENING ALONG THE INDIANA SHORELINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY...PARTICULARLY FOR FLASH
FLOOD RELATED INCIDENTS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-120945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
444 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
444 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Local storm report, Jun 11, 5:04 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
604 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
06/11/2009  M1.34 INCH       WILL               IL   TRAINED SPOTTER

            1.34 INCHES OF RAIN OVER THE LAST 3 HOURS.

&&

BOXELL
Local storm report, Jun 11, 6:30 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
730 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     HEAVY RAIN       5 NNE VALPARAISO        41.54N 87.01W
06/11/2009  M5.56 INCH       PORTER             IN   CO-OP OBSERVER

            AMOUNT OF RAIN SINCE MIDNIGHT.

0727 AM     HEAVY RAIN       MARSEILLES              41.33N 88.69W
06/11/2009  M2.25 INCH       LA SALLE           IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

0727 AM     HEAVY RAIN       ST. ANNE                41.02N 87.72W
06/11/2009  M2.14 INCH       KANKAKEE           IL   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

BOXELL
Local storm report, Jun 11, 7:02 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
802 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     HEAVY RAIN       MOMENCE                 41.16N 87.66W
06/11/2009  M2.32 INCH       KANKAKEE           IL   CO-OP OBSERVER

            24 HOUR RAINFALL

0743 AM     HEAVY RAIN       CROWN POINT             41.42N 87.36W
06/11/2009  M3.04 INCH       LAKE               IN   CO-OP OBSERVER

            24 HOUR RAINFALL

0743 AM     HEAVY RAIN       VALPARAISO              41.48N 87.05W
06/11/2009  M1.07 INCH       PORTER             IN   CO-OP OBSERVER

            24 HOUR TOTAL.

0743 AM     HEAVY RAIN       4 NNW VALPARAISO        41.53N 87.08W
06/11/2009  M6.17 INCH       PORTER             IN   PUBLIC

            24 RAINFALL FROM COCORAHS REPORT.

0752 AM     HEAVY RAIN       PERU                    41.34N 89.13W
06/11/2009  M2.27 INCH       LA SALLE           IL   CO-OP OBSERVER

            24 HOUR RAINFALL

0752 AM     HEAVY RAIN       RENSSELAER              40.94N 87.15W
06/11/2009  M1.04 INCH       JASPER             IN   CO-OP OBSERVER

            24 HOUR RAINFALL

0752 AM     FLOOD            PORTAGE                 41.59N 87.18W
06/11/2009                   PORTER             IN   EMERGENCY MNGR

            FLOODING IN A TRAILER PARK NEAR US 6 AND IN 149 IN
            PORTAGE.

&&

BOXELL
Local storm report, Jun 11, 7:16 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
816 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
06/11/2009  M1.14 INCH       COOK               IL   CO-OP OBSERVER

            RAINFALL FROM 715 AM TO 800 AM.

&&

NMARSILI
Local storm report, Jun 11, 7:44 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
844 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     FLASH FLOOD      4 NNW VALPARAISO        41.53N 87.08W
06/11/2009                   PORTER             IN   EMERGENCY MNGR

            WATER COVERING THE ROADS NEAR THE INTERSECTION OF US 6
            AND IN 149. ALSO FLOODING IN A TRAILER PARK NEAR THIS
            INTERSECTION.

0841 AM     FLOOD            3 NNW VALPARAISO        41.52N 87.07W
06/11/2009                   PORTER             IN   EMERGENCY MNGR

            MUDSLIDE COVERING COUNTY ROAD 600N JUST EAST OF MERIDIAN
            ST NEAR ROGERS LAKEWOOD PARK.

&&

BOXELL
Local storm report, Jun 11, 7:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
855 AM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 AM     HEAVY RAIN       PEOTONE                 41.33N 87.80W
06/11/2009  M1.81 INCH       WILL               IL   TRAINED SPOTTER

            STORM TOTAL RAINFALL. STILL RAINING.

&&

NMARSILI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Kankakee

When
June 11, 7:55 AM CST to 11:00 AM CST
Where
Kankakee County, 2.53 mi NW of Manteno to 1.84 mi NW of Indian Oaks
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.272, -87.869

Minor flooding was reported in fields. Storm total rainfall amounts included 2.32 inches in Momence and 2.14 inches in St. Anne.

Flood, Cook

When
June 11, 8:30 AM CST to 12:00 PM CST
Where
Cook County, 1.13 mi NE of Chatham to 1.28 mi ENE of Chatham
Cause
Heavy Rain
Reported by
Public
Coordinates
41.761, -87.604

Eighteen inches of standing water was reported in a parking lot along Ingleside Avenue. Storm total rainfall amounts included 2.40 inches in Oak Lawn and 1.60 inches near Midway Airport.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174597, 174596.